advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From North Carolina, USA:

My 7 year old son was diagnosed with Type 1 diabetes 3 months ago. His blood sugar readings fluctuate wildly. He is currently on a 2 shot a day regimen of NPH with a sliding scale of Humalog. His readings pre-meal to post-meal can increase by 200-300 points, however, they frequently will come down by his next meal. Also, the Humalog seems to have a huge effect, one half unit dropping his levels by 200+ points. If he takes Humalog with meals, would this lower the rest of his readings too much? Should he take Humalog with all of his meals? What about snacks?

Answer:

Every child is different and we can't really give specific advice through cyberspace. If your child's blood sugars are bouncing up and down a lot, sometimes cutting back on sliding scales and looking for trends in blood sugars can help you fine tune the dose better.

I suggest you work closely with your child's own doctor to try and minimize the swings. Sometimes it takes a lot of patience and trial of different regimens before you figure out when the insulin is working in your own child (as opposed to when the books say it works on an average). Unless your child is spilling ketones or sick, sometimes it is better to temporarily ignore the highs while you adjust the insulin to avoid lows or rapid drops in blood sugar which can then just lead to rebound high blood sugars (Somogyi effect). This can be very difficult both for the families and the doctors as no one likes to see the highs. Unfortunately trying too hard to get rid of the highs can just lead to more highs coming after lows or rapid drops in blood sugar.

TGL

Original posting 17 Mar 1998
Posted to Insulin Analogs and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.